Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 177, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2025, 8:30 PM CDT for Ford County, Gray County, Meade County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2025, 8:30 PM CDT (01:30 UTC)
- Expired
- Jul 16, 2025, 8:45 PM CDT
- In force
- 15 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Ford County, KS, Gray County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 44 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2213 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2007 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted.
006
WUUS53 KDDC 170130
SVRDDC
KSC057-069-119-170145-
/O.NEW.KDDC.SV.W.0177.250717T0130Z-250717T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
830 PM CDT Wed Jul 16 2025
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Ford County in southwestern Kansas...
North central Meade County in southwestern Kansas...
Southeastern Gray County in southwestern Kansas...
* Until 845 PM CDT.
* At 830 PM CDT, a severe thunderstorm was located near Montezuma,
moving southeast at 10 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Ford, north central Meade and southeastern Gray
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3750 10043 3764 10038 3750 10016 3734 10027
TIME...MOT...LOC 0130Z 295DEG 11KT 3753 10035
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
BENNETT1 follow-up statement
333 WWUS53 KDDC 170154 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 854 PM CDT Wed Jul 16 2025 KSC057-069-119-170203- /O.EXP.KDDC.SV.W.0177.000000T0000Z-250717T0145Z/ Ford KS-Meade KS-Gray KS- 854 PM CDT Wed Jul 16 2025 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FORD...NORTH CENTRAL MEADE AND SOUTHEASTERN GRAY COUNTIES HAS EXPIRED... The storm which prompted the warning has weakened below severe limits, and has exited the warned area. Therefore, the warning has been allowed to expire. Remember, a Severe Thunderstorm Warning still remains in effect for portions of Ford County. && LAT...LON 3750 10043 3764 10038 3750 10016 3734 10027 TIME...MOT...LOC 0153Z 270DEG 11KT 3750 10028 $$ BENNETT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:40 PM CDT, 1 hour 50 minutes earlier. Its key messages:
- A few t-storms will form along a front this late this afternoon and evening, with isolated wind gusts to 60 mph, brief heavy rain and marginally severe hail.
- A larger cluster of non-severe t-storms will move into western Kansas tonight.
- Hot to very hot weather will develop over the weekend and persist for several days and possibly for a week, with 100 degree readings likely by Tuesday.
Area forecast discussion, Jul 16, 6:40 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 640 PM CDT Wed Jul 16 2025 .KEY MESSAGES... - A few t-storms will form along a front this late this afternoon and evening, with isolated wind gusts to 60 mph, brief heavy rain and marginally severe hail. - A larger cluster of non-severe t-storms will move into western Kansas tonight. - Hot to very hot weather will develop over the weekend and persist for several days and possibly for a week, with 100 degree readings likely by Tuesday. && .DISCUSSION... Issued at 205 PM CDT Wed Jul 16 2025 A strong shortwave trough traversing the Upper Midwest has pushed a significant cold front into southwest Kansas this afternoon. Low clouds persisted early this afternoon near the Colorado state line. Post frontal upslope flow into Colorado along with daytime heating will help generate storm clusters near the traditional topographic features. Given the weak mid level flow, these storms will be slow to propagate eastward. However, cold pool generation later in the evening will help propagate the storms into western Kansas as outflow continuously generates new convection to the east. Ahead of this storm cluster, expect a few storms to develop along and front from Cimarron to Dodge City to Larned by 5 pm. The models have been consistently developing storms around Larned and then propagating them southwestward along the boundary. Given the weak vertical wind shear, hail should be quarter size or less and a 60 mph wind gust is possible. Will be monitoring for the possibility of very weak landspout tornadoes along the front. The front will stall out across Oklahoma Thursday, with cooler afternoon temperatures in the upper 70s to lower 80s over southwest Kansas. Given the upslope flow and rain cooled air, low clouds will persist much of the day; and this will keep temperatures cooler. Any t-storm activity Thursday afternoon and evening will likely be south and southwest of Kansas. Weak upper level troughing will persist across the Desert Southwest through Sunday, resulting in weak mid level westerlies across the Rockies. This will cause a capping inversion across the central high plains, allowing very high dewpoints to accumulate in a shallow layer. Farther south, deeper vertical mixing will allow for low level drying. Bottom line is that an isolated t-storm can't be ruled out through Sunday given the potential instability and weak surface convergence. But in general it will very warm and humid instead of hot and dry, especially along I-70, with slightly hotter and drier air down near Liberal and Elkhart. Monday will be a transition day, with moisture gradually decreasing; but it could still be quite humid along I-70. By Tuesday the various ensemble suites develop the mid to upper level ridge farther north. This would promote deeper vertical mixing, with slightly drier but hotter air. With the very warm mid levels and drier air, t-storm chances are very slim (less than 10%) for Tuesday. Temperatures in the high 90s to 103 will be common during the afternoons. An extended period of hot to very hot weather can be expected through next weekend given the amplified upper level ridge. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 635 PM CDT Wed Jul 16 2025 Scattered thunderstorms are expected over the next 2-3 hours near a surface boundary near Dodge City and Liberal. These storms may bring wind gusts of 50-60 mph and reduced visibility from heavy rainfall. The best chance for thunderstorms for all of southwest Kansas still appears to be likely (>70%) between 03Z and 09Z Thursday as a cluster of storms moves from Colorado into southwest Kansas. Following these overnight storms...low clouds (ceilings in the 1000-2500ft AGL) will spread across southwest Kansas after 06z tonight as a cold front moves south into Oklahoma and north winds develop. These low clouds are expected to persist in southwest Kansas until 18Z, with gradual improvement thereafter. Between 12z and 18z there will be a 30-50% chance that ceilings will briefly fall into the 500-1000ft AGL level. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Finch AVIATION...Burgert
Hazardous weather outlook, Jul 16, 2:57 AM CDT, 17 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 257 AM CDT Wed Jul 16 2025 KSZ030-031-043>046-061>066-074>081-084>090-170800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 257 AM CDT Wed Jul 16 2025 /157 AM MDT Wed Jul 16 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a marginal risk for severe thunderstorms this afternoon and early tonight across southwest Kansas. The main hazards will be wind gusts greater than 60 mph, hail and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday High around 100 degrees and heat index values as highs as 102 to 105 will be possible Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 16, 8:02 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
802 PM CDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Gst 3 NW Ft. Dodge 37.76N 99.97W
07/16/2025 M77 MPH Ford KS ASOS
Dodge City ASOS reported 77 mph winds.
&&
jdfLocal storm report, Jul 16, 8:04 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
804 PM CDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM Tstm Wnd Dmg 1 NW Dodge City 37.77N 100.03W
07/16/2025 Ford KS NWS Employee
3 inch diameter tree was blown down in
Chilton Park.
&&
jdfLocal storm report, Jul 16, 8:16 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
816 PM CDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM Tstm Wnd Gst 3 ENE Dodge City 37.77N 99.97W
07/16/2025 M78 MPH Ford KS ASOS
Report received from the ASOS station KDDC
Dodge City Regional Airport.
&&Local storm report, Jul 16, 8:17 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
817 PM CDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Hail 1 WNW Dodge City 37.76N 100.03W
07/16/2025 M0.70 Inch Ford KS NWS Employee
&&
RCBLocal storm report, Jul 16, 8:19 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
819 PM CDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM Hail 1 NW Dodge City 37.77N 100.03W
07/16/2025 M0.70 Inch Ford KS NWS Employee
&&
RCBLocal storm report, Jul 16, 8:26 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
826 PM CDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM Flash Flood Dodge City 37.76N 100.02W
07/16/2025 Ford KS Emergency Mngr
Emergency management reports several cars
stranded in flood waters in Dodge City.
&&
RCBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:07 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 38 min |
| Jul 16, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 51 min |
| Jul 16, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 49 min |
| Jul 16, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 44 min |
| Jul 16, 8:12 PM CDT | Flash Flood Warning | DDC | Ford, Hodgeman | 3 hr |
| Jul 16, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 47 min |
| Jul 16, 8:38 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 52 min |
| Jul 16, 9:21 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade, Seward | 54 min |
| Jul 16, 10:06 PM CDT | Special Weather Statement | DDC | Meade | 24 min |
| Jul 16, 10:10 PM CDT | Special Weather Statement | DDC | Hamilton | 35 min |
| Jul 16, 10:44 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Stanton | 46 min |
| Jul 16, 10:56 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 49 min |
| Jul 16, 11:27 PM CDT | Special Weather Statement | DDC | Grant, Stevens | 33 min |
| Jul 16, 11:31 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Morton, Stanton, Stevens | 44 min |
| Jul 17, 12:15 AM CDT | Special Weather Statement | DDC | Haskell, Seward, Stevens | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.